Alert archive / Colorado / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 192, NWS Denver/Boulder, CO

July 17, 2018Elbert County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 17, 2018, 3:59 PM MDT for Elbert County, Colorado. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2018, 3:59 PM MDT (21:59 UTC)
Expired
Jul 17, 2018, 4:18 PM MDT
In force
19 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

County Elbert County, CO

The radar

The Denver radar (KFTG), 67 km from the middle of the area, began a volume at 21:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 10.0 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2018-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 59 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2018-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 343 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
59 J/kg
Mixed-layer CIN
-163 J/kg
Mixed-layer LCL
654 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
343 m²/s²
0-3 km storm-relative helicity
362 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

204 
WUUS55 KBOU 172159
SVRBOU
COC039-172245-
/O.NEW.KBOU.SV.W.0192.180717T2159Z-180717T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Denver CO
359 PM MDT TUE JUL 17 2018

The National Weather Service in Denver Colorado has issued a

* Severe Thunderstorm Warning for...
  West central Elbert County in east central Colorado...

* Until 445 PM MDT.

* At 359 PM MDT, a severe thunderstorm was located over Elbert, or 29
  miles northeast of Colorado Springs, moving northeast at 15 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees. People and 
           animals outdoors will be injured. Expect hail damage to 
           roofs, siding, windows, and vehicles.

* Locations impacted include...
  Elbert.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3913 10464 3926 10460 3927 10442 3913 10447
TIME...MOT...LOC 2159Z 241DEG 25KT 3919 10454 

HAIL...1.50IN
WIND...60MPH
 
$$

COOPER
1 follow-up statement
124 
WWUS55 KBOU 172218
SVSBOU

Severe Weather Statement
National Weather Service Denver CO
418 PM MDT TUE JUL 17 2018

COC039-172228-
/O.CAN.KBOU.SV.W.0192.000000T0000Z-180717T2245Z/
Elbert CO-
418 PM MDT TUE JUL 17 2018

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL ELBERT COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However small hail, gusty
winds and heavy rain are still possible with this thunderstorm.

LAT...LON 3913 10464 3926 10460 3927 10442 3913 10447
TIME...MOT...LOC 2216Z 241DEG 25KT 3925 10439 

$$

COOPER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 11:43 AM MDT, 4 hours 16 minutes earlier.

Area forecast discussion, Jul 17, 11:43 AM MDT, 4 hours 16 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
1143 AM MDT Tue Jul 17 2018

.UPDATE...
Issued at 1124 AM MDT Tue Jul 17 2018

Looking like a busy afternoon and evening as a shortwave overruns
plentiful moisture across eastern Colorado. Details are still a
bit elusive, but the big picture of the forecast looks good. Main
change we're making at this point is to delay the timing a couple
of hours. The shortwave forcing looks to be a little later than
was previously thought. There's a clump of thunderstorms southeast
of Salt Lake City associated with this area of lift that is
lagging 2-4 hours behind where we thought this would be. Also the
cooler air that came in behind last night's plains MCS will delay
the heating for a few hours. This air is also a little drier than
what we had yesterday at the surface, though the moist layer is
also deeper as reflected by GPS-MET precipitable waters that are
now between 0.75 and 1.0 inches. Overall, there is less moisture
than forecast by both regional and mesoscale models as this drier
airmass and westerly surface winds this morning have held back the
richer plains air.

As far as the severe threat goes, the reduced moisture this
afternoon will limit the CAPES to the 600-1200 J/kg range. Light
east to southeast winds should eventually develop over the plains
by evening, which could raise CAPEs to 1500 or possibly even 2000
J/kg. Model instability still looks overdone though. This will
also raise PW up to 1.25-1.5 inches over the eastern part of the
plains, so storms moving 10-15 knots could produce some localized
flooding. Flash flood threat probably limited to cell
mergers/backbuilding and given the doubtful nature of the low
level flow, this does not appear to be a high risk though there is
some threat.

So we're focusing on the idea of mostly non-severe convection
moving over the Front Range cities in the mid to late afternoon.
As usual, the initial storms over the warmest spots in the
foothills could be a little stronger, with some decrease in cloudy
air before they get into the better plains moisture. SPC HREF
members from 00z mostly have a supercell moving from SE Wyoming
mid afternoon toward Akron or Limon by early evening, with
additional storms breaking out in a line near Denver around 00z.
Some of them are a few hours earlier, but we're favoring the later
timing. Threats along the Front Range mainly marginal hail in
strong pulses. East of the Front Range cities when we get into
better CAPE there will be a more serious threat of hail, with
some wind and flood threat. The best bet for larger hail would be
with supercell structures if a few storms do develop ahead of the
main line. There would be a nonzero tornado threat if the low
level wind field develops better, but we don't appear to be
starting with that, and the expectation is that we'll have fairly
linear shear favoring splitting storms and eventually favoring the
right-movers as the wind field develops this evening.

Also slowed down the end of everything overnight by a couple of
hours.

&&

.SHORT TERM...(Today and tonight)
Issued at 401 AM MDT Tue Jul 17 2018

Mesoscale Convective System (MCS) moving through southern Nebraska
and Kansas has pushed a cooler outflow back up against the
foothills. This has forced development of a stratus deck along the
I-25 Corridor and portions of the plains. The development of any fog
seems somewhat limited as T/Td spreads are still averaging about
3-5F in most locations, and there is a mix of low and mid clouds
around. Meanwhile, a shortwave trough extending from eastern Idaho
into eastern Utah is moving east.

This shortwave will continue to move east and will be accompanied
by an increase in mid level westerly flow. That will help initiate
convection across the mountains by early afternoon, and across the
plains by mid to late afternoon. The extent and intensity of
convection may be limited by this morning's stratus, but there are
still plenty of breaks noted. The result should be enough heating
to help break the cap, especially when factoring that the approaching
shortwave and weak Quasi-geostrophic (QG) lift will arrive during peak
heating.

Depending on the amount of stratus/mid level clouds and heating,
CAPEs should be able to reach 800-1500 J/kg along the I-25
Corridor as last night's outflow should act to reinforce the low
level moisture feed. The highest values would likely be north
toward Fort Collins. Farther east on the plains, dewpoints are
expected to be in the lower 60s, and even with highs in the mid
80s that equates to MLCAPE 2000-2500 J/kg. Shear appears to be
sufficient for supercells as 0-6km bulk shear increases to 30-40
knots. As a result, we do expect a few severe storms with large
hail and wind gusts around 60 mph. SPC may upgrade to Slight Risk
category depending on how the heating/destabilization evolves. There
will be heavy rain in the storms as well, but everything should
be moving fairly well at 20-30 mph. Main concern for any water
issues would be over the northern portions of the forecast area
that saw a pretty good rain last night (with a few spots over an
inch). Those areas may also see the highest storm coverage as well
again late this afternoon and evening per the latest CAM/HREF
guidance.

.LONG TERM...(Wednesday through Monday)
Issued at 401 AM MDT Tue Jul 17 2018

Forecast models continue to show a prolonged warm period for
northeast Colorado with only a few chances for any precipitation.
A strong upper level ridge is forecast to remain in place over the
southwestern quarter of the country, oriented to keep monsoonal
moisture away from Colorado. This will bring very warm mid and
upper level temperatures to the region with a fair amount of
subsidence that will keep the airmass capped. Each afternoon will
bring another round of temperatures in the 90s across the plains,
with Thursday as the warmest day of the lot. Overnight
temperatures will also be abnormally mild, staying in the lower
and mid 60s. Sunday night may bring a round of showers across the
forecast area as models show dropping heights from a short wave
embedded in the westerly flow aloft. After the showers Sunday
night, cooler maximum temperatures could remain Monday and
Tuesday.

Mountain areas will be a little cooler, but still above seasonal
normals. The mountain areas may also see a little bit of shower
activity each day, except on Thursday, when the models have the
warmest mid-level temperatures. Precipitation amounts are expected
to be light which will offer little relief from the dry
conditions.

Fire danger levels will remain very high through the period due
to the warm temperatures and lack of precipitation. However,
pressure gradients are expected to remain light which will keep
the winds down. This should keep conditions from becoming extreme.
Existing fire bans will probably be staying in place.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1124 AM MDT Tue Jul 17 2018

VFR conditions through tonight, except for localized MVFR
visibilities in scattered thunderstorms that will be in the Denver
area between 21z-03z. Most of the storms will produce light rain
and a couple wind shifts with gusts to 25 knots. There is a slight
chance of a stronger storm with hail, brief heavy rain, and gusts
to 40 knots.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...Gimmestad
SHORT TERM...Barjenbruch
LONG TERM...Dankers
AVIATION...Gimmestad
Hazardous weather outlook, Jul 17, 11:02 AM MDT, 4 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1102 AM MDT Tue Jul 17 2018

COZ030>051-181715-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1102 AM MDT Tue Jul 17 2018

...A FEW SEVERE STORMS LIKELY THIS AFTERNOON...

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Scattered thunderstorms will develop over the mountains early this
afternoon and move east across the plains in the late afternoon
and evening. Some severe storms are possible. Along the Front
Range, there is a chance of hail up to one inch in diameter and
wind gusts to 60 mph. East of a Greeley-DIA-Kiowa line there is a
greater threat of stronger storms, with hail up to golf ball size
and heavy rain that could cause localized flooding. This activity
will most likely occur between 3 and 7 pm in areas just east of
the mountains, and between 5 pm and 10 pm over the eastern plains.

Storms will end from west to east across the area tonight as the
upper level disturbance moves through.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Very warm conditions will prevail through the weekend across the
plains. There will be better chances for late day showers and
thunderstorms Friday through Sunday. Monday there will be a slight
cool down with a continued chance for storms as the upper level
ridge weakens.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed after 3 PM.

Gimmestad/Sullivan/Meier

In the hours before

Special weather statement, Jul 17, 3:35 PM MDT, 24 minutes before
Special Weather Statement
National Weather Service Denver CO
335 PM MDT TUE JUL 17 2018

COZ041-172215-
Elbert/Central and East Douglas Counties Above 6000 Feet CO-
335 PM MDT TUE JUL 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DOUGLAS COUNTY UNTIL
415 PM MDT...

At 334 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Greenland, or 22 miles north of Colorado Springs,
moving southeast at 10 mph.

Nickel size hail will be possible with this storm.

This storm will remain over mainly rural areas of southeastern
Douglas County along Highway 83 southeast of Larkspur.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3913 10476 3920 10471 3920 10457 3913 10455
TIME...MOT...LOC 2134Z 309DEG 22KT 3914 10468

COOPER

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 6:44 PM MDTSevere Thunderstorm WarningBOUArapahoe31 min
Jul 16, 7:03 PM MDTAreal Flood AdvisoryBOUPark46 min
Jul 16, 7:23 PM MDTAreal Flood AdvisoryBOUMorgan3 hr
Jul 16, 7:34 PM MDTSevere Thunderstorm WarningBOUDouglas26 min
Jul 16, 7:45 PM MDTAreal Flood AdvisoryBOUArapahoe, Douglas55 min
Jul 16, 7:52 PM MDTSevere Thunderstorm WarningBOUWeld23 min
Jul 16, 8:07 PM MDTSpecial Weather StatementBOUDouglas38 min
Jul 16, 8:20 PM MDTSevere Thunderstorm WarningBOUWeld25 min
Jul 16, 11:05 PM MDTSpecial Weather StatementBOULogan, Sedgwick40 min
Jul 16, 11:18 PM MDTSevere Thunderstorm WarningBOUPhillips, Sedgwick42 min
Jul 17, 3:35 PM MDTSpecial Weather StatementBOUDouglas40 min
Jul 17, 4:47 PM MDTSpecial Weather StatementBOUDouglas43 min
Jul 17, 5:09 PM MDTAreal Flood AdvisoryBOUDouglas51 min
Jul 17, 5:39 PM MDTSpecial Weather StatementBOUArapahoe66 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.